Jump to content

Need some advice on switching meds


Recommended Posts

So I used to take Citalopram for several years, stopped for 6 months then went back on, then stopped again this past December (stupidly). This medication worked very well for me to minimize my depression and anxiety symptoms. I still had anxiety but it was manageable. I felt like myself and felt "normal" and slept very well most of the time on this medication once my body adjusted to it. My long term side effects were weight gain (it made me crave carbs badly) and headaches. Shortly after stopping Citalopram my anxiety and depression symptoms started to creep back up on me slowly and then insomnia hit really badly and then depression and anxiety sky rocketed a few months ago and now I'm just a mess. I went back to the doctor and got a medication and tried going back on Citalopram again but the start ups were so bad I stopped 10 days in and chickened out. Then as things kept getting worse I went and saw a psychiatrist who insists Zoloft would be a good fit for me due to some PMDD possible symptoms I have. I've been on it for 18 days and had a slight increase in my mood the fist week but when I upped my dose I felt it was really over stimulating. Today I am feeling depressed and I'm starting to feel hopeless about the potential of this med to help me and the worsening in insomnia is really getting to me. I took 3 benedryl last night and only got 2 straight hours of sleep and then a few bits here and there for a total of roughly 4 hours. 

Should I keep going to see if it works? Or should I stop now and go back on Citalopram because I know that actually works for me? Will it work the 3rd time around? I hate this whole experimenting thing! I'm not sure how much more I can take of this. How on earth do people get through multiple med changes?! 

Any encouragement or advice would be appreciated. Thank you!!! 

Link to comment
Share on other sites

I’m trying to stick it out with Zoloft, also.  First SSRI, have been only on Wellbutrin before other than a very brief Lexapro attempt that left me far too flat years ago.  Trying to make it to the 4 week mark at least, since the consensus is that there’s generally a turning point by then. 

Hang in there - whatever you decide.  I’m sorry that I don’t have any helpful info, but I’m cheering you on from the sideline! 

Link to comment
Share on other sites

1 hour ago, Twister said:

I’m trying to stick it out with Zoloft, also.  First SSRI, have been only on Wellbutrin before other than a very brief Lexapro attempt that left me far too flat years ago.  Trying to make it to the 4 week mark at least, since the consensus is that there’s generally a turning point by then. 

Hang in there - whatever you decide.  I’m sorry that I don’t have any helpful info, but I’m cheering you on from the sideline! 

Thanks! You too!!! Hope it goes well for you. How far are you to the 4 week mark? Are you having bad start up side effects? The increased agitation, restlessness and anxiety is awful for me!

Link to comment
Share on other sites

I’m about two weeks in, maybe just shy of that.  I’m taking 37.5 mg now - took 25 for about 5 days.  I’m taking it to ease the physiological effects of CPTSD so that I can continue working.  At first, it seemed effective and now it feels less so.  

Not sure if it’s causing anxiety and possibly canceling out the desired effect or not!  We’ll see, I guess...🤞

Seems like most say the restlessness and agitation does go away, but I hear you on how rough the anxiety can be.   Hopefully it’s just a temporary side effect.  

By the way, I took a half of a 25 mg diphenhydramine tab earlier and it actually seemed to relax me and take the edge off. My therapist recommended that because I’ve had akathisia in the past with certain meds.  (Could you possibly be experiencing that?  I actually felt paranoid with it!) 

Hang in there, hopefully it’ll be well worth it.  

 

Link to comment
Share on other sites

On 10/2/2018 at 9:19 PM, Twister said:

I’m about two weeks in, maybe just shy of that.  I’m taking 37.5 mg now - took 25 for about 5 days.  I’m taking it to ease the physiological effects of CPTSD so that I can continue working.  At first, it seemed effective and now it feels less so.  

Not sure if it’s causing anxiety and possibly canceling out the desired effect or not!  We’ll see, I guess...🤞

Seems like most say the restlessness and agitation does go away, but I hear you on how rough the anxiety can be.   Hopefully it’s just a temporary side effect.  

By the way, I took a half of a 25 mg diphenhydramine tab earlier and it actually seemed to relax me and take the edge off. My therapist recommended that because I’ve had akathisia in the past with certain meds.  (Could you possibly be experiencing that?  I actually felt paranoid with it!) 

Hang in there, hopefully it’ll be well worth it.  

 

Yes, my psychiatrist thinks I'm having akathisia and therefore need to go up in dosage VERY slowly, or I'll have to go off the med completely and try another option. But I remember I had this same problem with Citalopram start ups just didn't know what it was, just thought it was EXTREME anxiety, I was also taking a benzo almost daily during that time too. This time around I"m trying not to take them every day, but it's been very hard not to with how uncomfortable this is. It's an excruciating feeling. She started me on Gabapentin to hopefully help with it, but we'll see. just another med to basically be dependent on which is frustrating to stay the least. 

Link to comment
Share on other sites

Yes, I know how frustrating meds can be. You are not alone in this. I keep going back to my psychiatrist when the side effects are too hard to live with. I'm on Latuda right now and it hasn't been too bad to get used to and seems to be working for now. If my insurance approves it and the co-pay is not too much, I will keep on it. The co-pays can be so expensive even with insurance. It's crazy!!!

Link to comment
Share on other sites

On a slightly unrelated note, any chance you’re having the same breast tenderness/swelling I’m experiencing?

I had a hysterectomy almost 10 years ago and feel like I have serious PMS-like breast issues - and I do have a tighter bra.  😳  (Not something I desire!)

I’m really hoping SSRI’s don’t cause estrogen dominance.  I’ve already read that breast growth/tenderness ARE reported side effects. 

Edited by Twister
Link to comment
Share on other sites

1 hour ago, Twister said:

On a slightly unrelated note, any chance you’re having the same breast tenderness/swelling I’m experiencing?

I had a hysterectomy almost 10 years ago and feel like I have serious PMS-like breast issues - and I do have a tighter bra.  😳  (Not something I desire!)

I’m really hoping SSRI’s don’t cause estrogen dominance.  I’ve already read that breast growth/tenderness ARE reported side effects. 

Nope, sorry no breast tenderness issues. I do have estrogen dominence and I'm not sure if SSRIs increase or cause it. But I'm sure anythings likely. So many side effects from these kind of meds..... 

Sorry you are dealing with that I nope it gets better for you! "*hugs*

Link to comment
Share on other sites

  • 3 months later...

Even one of my close friend has faced a similar issue. But before switching the medicines, she found it better to consult her doctor once as it was under her Medicare insurance coverage. In my opinion, before switching to other medicines, it is always better to get a consultation of a doctor, which can avoid unwanted risk. Even one can get more info about the insurance plan which covers such medicines and doctor's visits too, by surfing the internet (healthexchangedotcom) or by contacting the insurance broker

 

Edited by 20YearsandCounting
remove outside link
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...